Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 16, NWS Shreveport, LA

June 16, 2003Bowie County, Texas; Miller County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Jun 16, 2003, 11:11 AM CDT for Bowie County, Texas; Miller County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 11:11 AM CDT (16:11 UTC)
Expired
Jun 16, 2003, 1:15 PM CDT
In force
2 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Miller County, AR, Bowie County, TX

The radar

The Shreveport radar (KSHV), 121 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 161615
FFWSHV
ARC091-TXC037-161815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1111 AM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS EXTENDED THE 

* FLASH FLOOD WARNING FOR...
  BOWIE COUNTY IN NORTHEAST TEXAS
  MILLER COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 115 PM CDT

* AT 1111 AM CDT...THE SHREVEPORT WEATHER SERVICE DOPPLER RADAR   
INDICATED VERY HEAVY RAIN CONTINUING OVER TEXARKANA...MOVING NORTH 
AT 10 MPH.

STORMS REDEVELOPING OVER TEXARKANA WILL CONTINUE TO CAUSE FLASH 
FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...STREETS...AND 
UNDERPASSES.

CHILDREN SHOULD NOT PLAY IN OR NEAR DRAINAGE DITCHES...OR STORM
DRAINS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS EXTENDED A FLASH FLOOD 
WARNING FOR...
  BOWIE COUNTY IN NORTHEAST TEXAS
  MILLER COUNTY IN SOUTHWEST ARKANSAS
UNTIL 115 PM CDT.

LAT...LON 3370 9464 3359 9423 3356 9397 3359 9386
          3353 9378 3331 9408 3326 9425 3329 9453
          3326 9464 3334 9473

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:50 AM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, Jun 16, 3:50 AM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 AM CDT MON JUN 16 2003

NOTHING MUCH HAS CHANGED IN THE LAST 24 HRS...AS STATIONARY FRONT
STILL LIES ABOUT WHERE IT WAS AT THIS TIME YESTERDAY...FROM CNTRL/SRN
AR...INTO EXTREME NW LA...AND INTO NE TX.  UPPER CUTOFF LOW HAS
JOGGED EVER SO SLIGHTLY TO THE EAST OVER NE TX THROUGH SUN...WHERE
MODELS ARE CONSISTENT IN KEEPING LOW OVER E TX DURING THE NEW FEW
DAYS RATHER THAN DRIFTING IT EAST AS THEY DID SUN.  HOWEVER...BEYOND
48 HRS...IT/S ANYONE/S CLUE WHERE THIS LOW WILL END UP...AS THE AVN
BEGINS TO DIVERGE BY TAKING LOW NWD INTO RED RIVER VALLEY TUE
NITE/WED MORNING...AND INTO AR WED. THE UKMET IS SIMILAR WITH THE
MOVEMENT OF THE AVN...WONDERING IF THEY THINK LONGWAVE DIGGING
THROUGH THE N GREAT LAKES DURING THIS TIME WILL CATCH THE LOW AND
LIFT IT NWD.  I STRONGLY HAVE MY DOUBTS WITH THIS AT THIS TIME...
THINKING LOW WILL HANG AROUND SOMEWHERE IN E TX.  CONVECTION SHOWING
UP ON RADAR THIS MORNING LIES BETWEEN STATIONARY SFC BOUNDARY AND
SHEAR AXIS EXTENDING FROM NE TX INTO SW AR.  HEAVIEST CELL IN SMITH
COUNTY S OF TYR HAS AVERAGED HOURLY RAINFALL RATES IN EXCESS OF 1.75
DURING THE LAST CPL HOURS...WITH MUCH LIGHTER AMOUNTS ALONG THE I-30
CORRIDOR.  I PONDERED AN FFA FOR MUCH OF THE AREA FOR TODAY AND
TONITE...BUT GIVEN ONLY SCATTERED COVERAGE YESTERDAY...WITH SIMILAR
COVERAGE TODAY...JUST NOT EXPECTING WIDESPREAD FLOODING.  HOWEVER...
WEAK SHEAR WHEN COMBINED WITH PW/S >1.75 DURING THE NEXT 48 HRS...
AND SOME INSTABILITY DURING THE AFTERNOON...CAN/T RULE OUT SOME
SLOW MOVING STRONG STORMS PRODUCING EXCESSIVELY HEAVY RAINFALL.  FFG
FOR THE AREA IN VC OF FRONT/SHEAR AXIS STILL HIGH GIVEN AMOUNT OF
RAINFALL THAT HAS FALLEN THE LAST SEVERAL DAYS /3-6 WITH LOCALLY
HIGHER AMOUNTS/...BUT GIVEN THIS APPEARS TO BE VERY LOCALIZED
EVENT...DECIDED TO FOREGO THE FFA FOR NOW.  GIVEN CURRENT ACTIVITY ON
THE SCOPE...WENT WITH LIKELIES FOR MUCH OF E TX AND SW AR...WITH HIGH
CHANCE POPS N LA GIVEN UNCERTAIN COVERAGE.  WILL ALSO MENTION HEAVY
RAINFALL FOR E TX/SW AR AS WELL.  APPEARS CONVECTION MAY DWINDLE WITH
THE AFTERNOON HEATING TONITE...BUT EXPECTING ADDITIONAL ACTIVITY TO
REDEVELOP IN VC OF SHEAR AXIS.

CONTINUED WITH HIGH CHANCE POPS EXCEPT FAR NW TUE...THUS TAPERING
THEM DOWN A BUT AFTER SUNSET.  THE EXTENDED LOOKS MUCH LIKE A
REPEAT...AS UPPER LOW SHOULD REMAIN IN THE VC OF THE CWA.  THE GFS
KEEPS THE LOW OVER S AR THROUGH MUCH OF THE WEEK...AND GIVEN THAT
THE MEX IS STILL SCREAMING HIGH POPS...WILL CONTINUE WITH CHANCE
POPS AT THIS TIME.

AS FOR TEMPS...GUIDANCE IS SEVERAL DEGREES LOWER TODAY THAN THEY
WERE YESTERDAY...FIGURING VERY MOIST AND UNSTABLE AIR MASS IN
PLACE...WITH UPPER LOW IN E TX...THAT WIDESPREAD RAIN COVERAGE
IS EXPECTED.  TRENDED TEMPS SOME 2-4 DEGREES ABOVE GUIDANCE
THROUGH THE PERIOD...ALTHOUGH SOME LOCATIONS THAT RECEIVE MORE
RAINFALL WILL BE COOLER.

PRELIMS ARE NEXT...

FCSTID =   15
SHV   84  70  84  69 /  50  40  50  40
MLU   85  71  85  70 /  50  40  50  30
TXK   83  68  83  69 /  60  40  50  40
TYR   84  68  84  68 /  60  40  50  40
LFK   84  69  84  69 /  60  40  50  40

.SHV...NONE.
Hazardous weather outlook, Jun 16, 6:00 AM CDT, 5 hours 11 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A CUT OFF UPPER LEVEL LOW PRESSURE AREA HAS SETTLED IN OVER NORTHEAST
TEXAS THIS MORNING...AND IS EXPECTED TO REMAIN IN THIS SAME GENERAL
AREA FOR AT LEAST OVER THE NEXT COUPLE OF DAYS. MEANWHILE...A
STATIONARY FRONTAL BOUNDARY REMAINS IN PLACE FROM SOUTHCENTRAL
ARKANSAS...INTO NORTHWEST LOUISIANA AND NORTHEAST TEXAS.  WITH A VERY
MOIST ATMOSPHERE ALREADY IN PLACE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP...BEING MORE NUMEROUS ACROSS
EAST TEXAS AND INTO SOUTHWEST ARKANSAS...ALONG AND JUST AHEAD OF THE
UPPER LOW AND ASSOCIATED FRONTAL BOUNDARY. DUE TO THE WEAK WINDS
THROUGHOUT THE LOW AND MID LEVELS OF THE ATMOSPHERE...STORMS THAT DO
DEVELOP WILL BE SLOW MOVING...ALLOWING VERY HEAVY RAIN TO FALL
REPEATED OVER THE SAME AREAS...LEADING TO LOCALIZED FLOODING. IN
ADDITION...AFTERNOON HEATING WILL HELP DESTABILIZE THE ATMOSPHERE...
WHICH MAY ALLOW THUNDERSTORMS TO BRIEFLY BECOME SEVERE...WITH
DAMAGING WIND GUSTS THE PRIMARY THREAT. OUTFLOW BOUNDARIES THAT DO
DEVELOP FROM THESE THUNDERSTORMS WILL LIKELY SPAWN ADDITIONAL
DEVELOPMENT DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MAINLY
EAST TEXAS...NORTHCENTRAL LOUISIANA...AND SOUTHWEST ARKANSAS THROUGH
AT LEAST MIDWEEK...AS THE UPPER LEVEL LOW AND ASSOCIATED STATIONARY
FRONTAL BOUNDARY REMAIN IN PLACE OVER THE AREA. THUS...LOCALIZED
FLOODING WILL BE THE PRIMARY THREAT AS THE GROUND OVER MUCH OVER THE
REGION IS NEAR SATURATION.

.SPOTTER CALL TO ACTION STATEMENT...
DUE TO THE ISOLATED AND BRIEF NATURE OF ANY SEVERE WEATHER...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 16, 8:35 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
835 AM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    TEXARKANA                 TX   FLASH FLOODS
06/16/03   BOWIE                          WATER UP TO THE BUMPERS OF
                                          CARS IN TEXARKANA. NUMEROUS
                                          CARS ARE STALLED IN HIGH WATER.
                                          WATER ENCROACHING IN ON
                                          HOMES BETWEEN 3300 BLOCK OF
                                          TEXAS BLVD AND STATE LINE ROAD
                                          WITH SEVERAL FAMILIES STRANDED.
                                          REPORT FROM EMERGENCY MANAGER.

0820 AM    TEXARKANA                 AR   FLASH FLOODS
06/16/03   MILLER                         HIGH WATER ON SEVERAL RESIDENTIAL
                                          STREETS WITH WATER ENCROACHING IN
                                          ON HOMES. SEVERAL FAMILIES
                                          STRANDED. REPORT FROM EMERGENCY
                                          MANAGER.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:06 PM CDTFlash Flood WarningSHVGregg4 hr
Jun 16, 8:10 AM CDTFlash Flood WarningSHVBowie3 hr
Jun 16, 3:35 PM CDTFlash Flood WarningSHVSmith115 min
Jun 15, 8:50 PM CDTFlash Flood WarningSHVHempstead, Nevada3 hr

Nearby

Flash Flood Warnings in Texas, 2003Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.